Fatal Acute Hemorrhagic Leukoencephalitis Following Immunization Against Human Papillomavirus in a 14-Year-Old Boy

Child Neurol Open. 2021 May 18;8:2329048X211016109. doi: 10.1177/2329048X211016109. eCollection Jan-Dec 2021.

Abstract

Human papilloma virus (HPV) is a prevalent pathogen whose persistent infection can lead to a variety of cancers. To protect against this threat, an HPV vaccine has been developed and is routinely administered to adolescents. The HPV vaccine has a reassuring safety profile, but reports have emerged of acute disseminated encephalomyelitis following its administration. Acute hemorrhagic leukoencephalitis (AHLE) is a severe inflammatory disease of the central nervous system and the most fulminant form of ADEM. We report a previously healthy 14-year-old boy who developed headache, fatigue, focal weakness, and confusion 3 weeks after receiving the HPV vaccine. Neuroimaging demonstrated multifocal demyelination. Despite treatment with high-dose steroids, his encephalopathy worsened. He developed severe cerebral edema and died of cerebral herniation. Postmortem histology revealed perivenular sleeves of tissue damage, myelin loss surrounding small parenchymal vessels, and diffuse hemorrhagic necrosis, consistent with AHLE. This is the first report of AHLE following HPV vaccination.

Keywords: autoimmune; children; encephalitis; neuroimaging; neuroimmunology.

Publication types

  • Case Reports